The Post Finasteride Syndrome (PFS): Are young men left alone until up to suicide?

February 20, 2017 – Finasteride,  is a medication used for the treatment of benign prostatic hyperplasia (on the market as Proscar (5mg) since 1992 for this indication) and male pattern hair loss (on the market as Propecia (1mg) since 1997 for this indication). Finasteride is a type II and type III 5α-reductase inhibitor; 5α-reductase being an enzyme that converts testosterone to dihydrotestosterone (DHT).

Male pattern hair loss

For quite some time now, there has been the discussion whether Finasteride (Propecia) causes long-term sexual dysfunction in some men after stopping drug treatment. There are case reports of persistent diminished libido or erectile dysfunction after stopping the drug and the FDA has updated the Finasteride (Propecia) label to inform people of these reports. A 2010 review found moderate quality evidence that Finasteride (Propecia) increased the risk of sexual dysfunction, but not that people stopped using it because of sexual side effects.

When Finasteride (Propecia) was originally approved for hair loss (androgenetic alopecia) in 1997, the FDA approval review reported that it appears well tolerated, with the most common side effects being related to sexual function. In many people these side effects would resolve if the medication was stopped and occasionally resolve even if the medication was continued.

       

But,  apparently, there is more to it. One of the characteristics of Post Finasteride Syndrome (PFS) as we know it today is the presence of an unusual variety of symptoms that individuals experience individually or in combination and which might occur under the PFS: Decreased or absent libido, no or diminished response to sexual stimuli; impotence, difficulty in producing or maintaining an erection or sexual arousal, weak, delayed or absent orgasm, orgasm are less or not at all satisfying, reduced sensitivity of the penis, reduced sperm volume, penis shrinkage; Peyronie disease (warping of the penis), testicular pain, scrotal and numbness of the sacrum, gynecomastia; chronic fatigue / exhaustion, lustlessness, muscular atrophy (muscle weakness, muscle twitching), dry skin, memory disturbances, slowed thought processes, strong depression with suicide thoughts and completed suicides, anxiety disorders and panic attacks, emotional blunting (anhedonia), sleep disorders,  headache, heavy sweating, and pain in the chest. Frequently, the symptoms persist and may even become worse after discontinuation of Finasteride (Propecia) therapy. To date, there is not a treatment as such for PFS; each of the symptoms has to be treated of its own.

Since a couple of years, there is the Post Finasteride Syndrome Foundation (PFSF) which is involved in research into PFS, in support of affected patients, and in the eduction of the public and rising the awareness for this condition which is rather devastating, if not fatal,  for the individuals (i.e., mostly rather young men) affected. Particularly the issue of suicidal thoughts and completed suicides constitutes some kind of a fatally serious adverse drug reaction problem with Finasteride (Propecia).

Here, we would like to invite our readers to follow some video productions from around the world illustrating the thought and the apparent problem surrounding Finasteride (Propecia), and we would like these videos to speak for themselves.

We start out with a sad story from France:

We continue with a clinical overview and some explanations on Finasteride (Propecia):

 

 

Next we follow the destiny of an young man haunted by suicidal thoughts after Finasteride (Propecia):

 

We continue with an Emission on Spanish TV:

 

 

And we finish with an Emission in Belgium:

 

________________________

 

 

 

 

 

 

Tags: , , , , , , , , , , ,
About the Author
thassodotcom Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.
7 comments on “The Post Finasteride Syndrome (PFS): Are young men left alone until up to suicide?
  1. Menlo-50 Menlo-50 says:

    All may not be lost with Finasteride, at least not when used in prevention of Prostate cancer.

    According to Ian Thompson, MD, Professor emeritus at the University of Texas Health Science Center at San Antonio, USA, is safe, following a very long-term follow-up study period of over 18 years in the landmark Prostate Cancer Prevention Trial (PCPT), saying that these findings are “transformational,” he explained” and leaves Finasteride an inexpensive, effective drug that can prevent prostate cancer.

    See here: https://www.medscape.com/viewarticle/896942?src=wnl_edit_tpal&uac=190401EN&impID=1638357&faf=1

  2. Moe says:

    This is the right blog for anybody who wishes to find out
    about this topic. You understand so much its almost hard to
    argue with you (not that I actually would want to…HaHa).
    You certainly put a new spin on a topic that’s been discussed for ages.

    Wonderful stuff, just excellent!

  3. KSA says:

    Hey thеrе woulԁ yοu mind stating ԝhich blog platform уοu’re workіng with?
    I’m ooking tо strt my own blog soon but I’m hаving a
    difficult time choosing between BlogEngine/Wordpress/Ᏼ2evolution andd
    Drupal. Τhe reason I aѕk is bеcɑuse your design annd
    style ѕeems different thеn most blogs and I’m looking fߋr sommething complegely
    unique. P.Տ Apologies for being off-topic Ƅut І
    had to ask!

  4. minecraft says:

    After going over a handful of the blog posts on your site, I really appreciate your technique of writing a blog.

    I saved it to my bookmark webpage list and will be checking back in the near future.

    Please visit my web site as well and tell me how you feel.

  5. minecraft says:

    Hey would you mind stating which blog platform
    you’re using? I’m looking to start my own blog soon but I’m having a difficult time choosing between BlogEngine/Wordpress/B2evolution and Drupal.
    The reason I ask is because your layout seems different then most blogs and I’m looking
    for something unique. P.S Apologies for
    being off-topic but I had to ask!

    • thassodotcom thassodotcom says:

      I am using WordPress, and the them is Responsive Pro. I don’t know, if this is the most sophisticated combo, but to some extend, it works for me. As you say, yes, I want to be a little bit different, most of all with less bling bling: patients like to get frank information that may help them rather than all the marketing garbage. However, for getting noticed on large scale, and with Google and all the other scanning and spamming approaches of today, it does note really pay off.

Leave a Reply

Optional: Social Subscribe/Login




Your email address will not be published. Required fields are marked *

*

thasso: community

thasso: conditions

thasso post: magazine

View my Flipboard Magazine.

thasso: follow us

thasso: chat

You must be a registered user to participate in this chat.

thasso: tweets

thasso: categories

thasso: archives

Top